Millions could be missing out on the most effective antibiotic choice because they mistakenly believe they are allergic to penicillin, prolonging their recovery and even leading to hospital admission.
Individuals should check their GP record to make sure they are not wrongly labelled as being allergic to penicillin, the Royal Pharmaceutical Society has warned.
Figures show around 6% of people have a penicillin allergy label on their medical record, equating to 4 million people in the UK.
But research has shown that around 90% of people do not have an allergy when properly assessed.
The RPS also pointed to research published in 2019 that showed being labelled allergic to penicillin is associated with a higher mortality rate of an extra 6 deaths per 1000 patients in the year after treatment.
The researchers had estimated that that incorrect penicillin allergy records affect 2.7 million people in England.
Another study in 2018 had patients with a penicillin allergy listed in their notes were more likely to catch superbug infections such as MRSA.
People may believe they are allergic to penicillin for a variety of reasons because they had suffered common side effects of antibiotics such as nausea or diarrhoea but also because symptoms of the infection such as a rash could have been wrongly attributed to the medicine.
Some patients may have had an allergy reported many years ago, perhaps in childhood, but which is no longer an issue, the RPS added. But once on someone’s medical record, the penicillin allergy label can remain for years without being questioned, they added.
RPS spokesperson Tase Oputu said: ‘Every medicine has benefits and harms and I urge patients to ask questions about a penicillin allergy label on their medical record.
‘Many individuals are at low, or very low risk, of having a genuine penicillin allergy and we often find that after careful investigation that they can take penicillin safely.
‘Others, who may have had a severe reaction in the past, will need allergy testing and in some cases may never be able to take penicillin.’
She added: ‘Patients should talk to their pharmacist or other health professional to help understand the difference between side effects and allergic reactions, which can sometimes look similar, so they receive the most effective treatment for their needs.’
Allergy UK said it was an issue that needed to be examined more closely.
Amena Warner, Head of Clinical Services for Allergy UK said: ‘Many people have had a label of having a penicillin allergy from early childhood often after having a rash with antibiotics.
‘This label can be carried with them the rest of their lives, without it ever being investigated.
‘There is now a national effort to look into this and the best way to do this. Allergy UK welcomes this issue being explored more closely and will ensure the patient voice and perspective is represented.’